Breaking up with Tamoxifen

(Two in one day.. I know; I’m sorry! But PLEASE read this one 🙂 )

 

I am very seriously considering no longer taking Tamoxifen.

I never thought I would say that.

I never thought I would say that because I do whatever my oncologists tell me to do. And I honestly think that if Dr. Howard (my Childhood oncologist) told me to take it, I would NEVER consider dropping it.

Let’s be honest, he is a better doctor than my current oncologist.  (No worries, she doesn’t read my blog. Not even sure she would recognize me on the street or remember that I was about to get married the last time I saw her.)

I am kind of shocked at myself for even considering dropping the drug. I love modern medicine. Really.

When people insult chemotherapy I take that personally because I went through it in all of my glory and it was WORTH IT. I won’t let anyone tell me it was not worth it and green tea would have done the job much easier.

And well, I knew all the statistics when I started taking Tamoxifen and I kind of knew what to expect and I knew it wouldn’t be pretty. I told myself ‘it ain’t chemo’ and got on with it.

So, in a week I set the date for my second mastectomy. The stats are still the same this month as they were before. After my second mastectomy, chances of reoccurrence are 1%, with or without the Tamoxifen.

I’m not really feeling listing why I want to drop it from my regimen after surgery, but I do want to know how you all feel about this. If you have not taken the drug, the side effects are insane. Feel free to do some research, because it’s not just hot flashes and butt expansion. The unlisted ones are also insane (for example, lightening fast stabbing headaches up to 40 times an hour. I counted this morning. I know it is PROBABLY the Tamoxifen because of previous conversations with my medical team and because I left my meds at home when I went to the beach with Camp… and they stopped. They came back about 2 weeks after I came home and resumed meds.).

 

So, tell me ‘bout it. Pros and cons from your vantage point? Any experience??

(yes, I know I need to talk to my medical team about it. I will. But I’m talking to you first!)

I like big butts and I cannot lie?

Tamoxifen. I know you all are probably SICK of hearing about Tamoxifen.

But listen, it’s new for me!

And it’s freakin’ crazy what it does to me and my body!

Obviously, by body is a little wonky for a 27 year old woman, anyway, but this sure doesn’t help.

I mean, with Tamoxifen, I may as well be going through menopause. I’m not even kidding.

Just a few short weeks after I was diagnosed with my Breast cancer, I was given my fertility ‘diagnosis’ from my TLC doctors (Taking on Life After Cancer – I go to keep up with my side effects from the year of intense inpatient chemo and such from my Osteo) and it was on the really low end of the normal spectrum, but there was still a chance. To me, that would mean that my body’s on a cusp, right? It’s a precarious situation! Like balancing a see-saw at the playground!

I went from living as a seemingly normal 27 year old, pre-manopause, to something else.

I am not used to these insane, monumental body changes!

So, sure. We all know about the EPIC hot flashes it causes. Man they are epic. I feel like I’ve been dropped in a deep fryer on a really regular basis. The muscles in my legs and my abdomen are the worst- they burn from the inside and I literally think I’m going to cook! Haha It gets intense, especially in this Alabama summer heat!

(These Hot flashes ARE SO INTENSE that I have woken up in the morning to start my day with my pajamas all over the floor and hung up in the sheets… I have done so with NO memory of stripping them off in the night! My brain is so upset by them that it won’t even wake me up to take off the clothes! It just makes me do it!)

And you all know about it causing me to be exceptionally exhausted every afternoon, no matter what I do (unless I drink a spark!). You know that it’s not just normal tired, but crazy headache, wobbly eyed, pms-y tired. And some of you are probably experiencing these same exact things.

But here is what is currently weirding me out: I have not gained a pound, but my hips are growing!

The men have always joked that the women in my family get a little bigger down there as we age… but this is crazy. I have no aged, yet!

I was warned that I might gain weight, so I needed to keep up with my exercise and healthy eating- that hasn’t been an issue at all. I get hormonal weight changes and bloating- sometimes up to 5 lbs- and that;s new, but only lasts a day. My waist is still the same it was the day I started the meds (maybe an inch smaller, even), but my butt… that’s a whole other story.

I had no intention of going through any of the physical changes of menopause at the ripe age of 27! Since I am, I guess I will just embrace my butt and do some extra squats! Let’s hope nothing too weird happens to my body before this is all over… and let’s hope my butt doesn’t get too much bigger, I have a wedding dress to fit it into!

PS Please don’t let me start growing random hairs just yet. Please. I am not ready for that, not yet!